The Great White Fright


Narcan and Synthetic Opioids: vive la résistance?


Probably not. Read this absolutely brilliant piece from The Tox & The Hound here. (They did all the hard work and we stole their sources.)

Opioid “resistance” to naloxone is most likely not a thing, per se.

The reported effect from synthetic and novel opioids are unlikely to be due to the agent’s binding affinity for receptors within the brain, but rather from an ability to rapidly permeate the blood brain barrier much faster than “traditional” opioids such as heroin.

Even in cases where a synthetic opioid agent was identified, the vast majority of cases did not need more than 4mg of naloxone to achieve reversal.

  • Synthetic opioids don’t bind any more “tightly” to receptors than naloxone.
  • Synthetic opioids will usually cross the blood brain barrier faster than traditionally encountered agents.
  • Most available evidence shows that synthetic opioid toxicity does not require significantly more naloxone to achieve clinically significant effect.
  • Ergo, the traditional serial naloxone dosing algorithm does not need much modification.
    • 0.04mg -> 0.4mg -> 2mg -> 4mg -> 8mg -> 10mg

Not all that “overdoses” is an opioid.


  • Consider all other causes of altered mental status or coma. Namely: hypothermia, hypoxia, and hypercarbia.
  • Acidosis may potentiate the effect of opioids, highlighting the demand for timely and effective ventilation.
  • Polypharmacy or adulteration is increasingly common. Consider intoxication by additional agents.
  • Anchoring bias is a dangerous phenomenon: don’t get burned!

The Nose Knows. Or does it?


Intranasal (IN) naloxone is popular among many EMS agencies as well as law enforcement, fire departments, and bystanders.

IN naloxone has been shown to be effective in several randomized controlled trials for successful reversal of opioid intoxication.

However… There are important pitfalls to be cognizant of when choosing this option for delivering naloxone. 

  • Intranasal naloxone has poor bioavailability when compared to IV or IM dosing, so higher doses may be required to achieve clinical effect.
  • This is further potentiated by the maximum volume able to be absorbed by the nasal mucosa (around 0.5mL).
  • Patients administered intranasal naloxone may have a variable or delayed response in achieving reversal.

Protect Ya Neck


  • Standard isolation precautions are adequate protection against the overwhelming majority of overdose scenes.
  • In the rare instance where respiratory or splash exposure is a concern, a properly fitted N95 mask and goggles will be sufficient.
  • To date, there has yet to be a laboratory confirmed case where a first responder or emergency healthcare provider has suffered a clinically significant opioid intoxication (bradypnea, hypoxia ) as the result of an occupational exposure to fentanyl or its analogues.

TotalEM Podcast:


https://www.totalem.org/emergency-professionals/podcast-73-ppe-in-opiate-overdoses

Now for the podcast…


References


1) Wax, P. M., Becker, C. E., & Curry, S. C. (2003). Unexpected “gas” casualties in Moscow: A medical toxicology perspective. Annals of Emergency Medicine, 41(5), 700–705. https://doi.org/10.1067/mem.2003.148

2) Stolbach, A. (2018). Is This Anything? Naloxone-resistant opioids. Retrieved from https://emcrit.org/toxhound/is-this-anything/

3) Sutter, M. E., Gerona, R. R., Davis, M. T., Roche, B. M., Colby, D. K., Chenoweth, J. A., … Albertson, T. E. (2017). Fatal Fentanyl: One Pill Can Kill. Academic Emergency Medicine : Official Journal of the Society for Academic Emergency Medicine, 24(1), 106–113. https://doi.org/10.1111/acem.13034

4) Klar, S. A., Brodkin, E., Gibson, E., Padhi, S., Predy, C., Green, C., & Lee, V. (2016). Furanyl-Fentanyl Overdose Events Caused by Smoking Contaminated Crack Cocaine — British Columbia, Canada, July 15–18, 2016. MMWR. Morbidity and Mortality Weekly Report, 65(37), 1015–1016. https://doi.org/10.15585/mmwr.mm6537a6

5) Uddayasankar, U., Lee, C., Oleschuk, C., Eschun, G., & Ariano, R. E. (2018). The Pharmacokinetics and Pharmacodynamics of Carfentanil After Recreational Exposure: A Case Report. Pharmacotherapy. https://doi.org/10.1002/phar.2117

6) George, A. V., Lu, J. J., Pisano, M. V., Metz, J., & Erickson, T. B. (2010). Carfentanil–an ultra potent opioid. The American Journal of Emergency Medicine, 28(4), 530–2. https://doi.org/10.1016/j.ajem.2010.03.003

7) Melichar, J. K., Nutt, D. J., & Malizia, A. L. (2003). Naloxone displacement at opioid receptor sites measured in vivo in the human brain. Eur J Pharmacol, 459(2–3), 217–219. https://doi.org/10.1016/S0014-2999(02)02872-8

8) Cole, J. B., & Nelson, L. S. (2017). Controversies and carfentanil: We have much to learn about the present state of opioid poisoning. American Journal of Emergency Medicine. https://doi.org/10.1016/j.ajem.2017.08.045

9) Connors, N. J., & Nelson, L. S. (2016). The Evolution of Recommended Naloxone Dosing for Opioid Overdose by Medical Specialty. Journal of Medical Toxicology, 12(3), 276–281. https://doi.org/10.1007/s13181-016-0559-3

10) ACMT and AACT Position Statement: Preventing Occupational Fentanyl and Fentanyl Analog Exposure to Emergency Responders. (2016). https://doi.org/10.1007/s13181-017-0628-2

11) Casale, J. F., Mallette, J. R., & Guest, E. M. (2017). Analysis of illicit carfentanil: Emergence of the death dragon. Forensic Chemistry, 3, 74–80. https://doi.org/10.1016/j.forc.2017.02.003

12) Zuckerman, M., Weisberg, S. N., & Boyer, E. W. (2014). Pitfalls of intranasal naloxone. In Prehospital Emergency Care (Vol. 18, pp. 550–554). https://doi.org/10.3109/10903127.2014.896961

13) Chou, R., Korthuis, P. T., McCarty, D., Coffin, P. O., Griffin, J. C., Davis-O’Reilly, C., … Daya, M. (2017). Management of Suspected Opioid Overdose With Naloxone in Out-of-Hospital Settings. Annals of Internal Medicine, 167(12), 867. https://doi.org/10.7326/M17-2224

14) Rzasa Lynn, R., & Galinkin, J. (2018). Naloxone dosage for opioid reversal: current evidence and clinical implications. Therapeutic Advances in Drug Safety, 9(1), 63–88. https://doi.org/10.1177/2042098617744161

15) Kim, S., Wagner, H. N., Villemagne, V. L., Kao, P. F., Dannals, R. F., Ravert, H. T., … Civelek, a C. (1997). Longer occupancy of opioid receptors by nalmefene compared to naloxone as measured in vivo by a dual-detector system. Journal of Nuclear Medicine : Official Publication, Society of Nuclear Medicine, 38(11), 1726–31. Retrieved from http://www.ncbi.nlm.nih.gov/pubmed/9374341

Curbside to Bedside

Curbside to Bedside is a blogcast created by front line EMS Clinicians to provide simple and relevant initial and continuing prehospital EMS education.

Leave a Reply

%d bloggers like this: